A recent investigation into the importation of powdered fentanyl from China has the Calgary Police Service (CPS), the Royal Canadian Mounted Police (RCMP) and Alberta Health Services (AHS) coming together to raise awareness once again about the increasing quantity and availability of fentanyl in Alberta.
On Tuesday, July 14, 2015, a Border Services Officer at the Canadian Border Services Agency’s Vancouver International Mail Centre intercepted a parcel declared as a “muffler” that was destined for a Calgary resident. As the officer was conducting an examination of the parcel, an unknown white powder was found and the officer suspected it to be fentanyl.
The officer sent a sample of the unknown substance to the CBSA Laboratory, which confirmed her suspicion and CBSA engaged the support of the RCMP to further the investigation. The RCMP then began working with CPS and on Wednesday, July 22, 2015, a warrant was executed on a Calgary residence in the 2400 block of 14 Street S.W., resulting in one arrest. Through the investigation, 122 grams of fentanyl was seized with an estimated value of $348,000.
Kasimir TYABJI, 27, of Calgary, is charged with one count of importing a controlled substance. He remains in custody and is scheduled to next appear in court on Aug. 17, 2015.
The fentanyl seizure is one of many that have occurred in 2015. So far this year, CPS has had 34 incidents involving fentanyl seizures. This compares to only 12 CPS incidents in which fentanyl was located during 2014.
“The increase in demand and resulting increase in availability of this toxic drug within our community is greatly concerning,” says S/Sgt. Martin Schiavetta of the CPS Drug Unit. “We are now seeing this extremely harmful drug being used in combination with other drugs, such as heroin, caffeine and xylazine.”
Tragically, fatalities associated with fentanyl use are also increasing. In Alberta, from Jan. 1 through June 30, 2015, there were 145 deaths in which fentanyl was detected and implicated. Forty five of those deaths were in AHS’ Calgary Zone. By comparison, there were approximately 120 deaths associated with fentanyl in Alberta, total, in 2014.
In a continued effort to increase awareness and reduce the incidence of fentanyl overdose, AHS has further expanded on its many fentanyl awareness and harm reduction tactics, launching both a new campaign (which hit the Alberta market on Aug. 10), and participating in the new provincial Take Home Naloxone program.
AHS Medical Officer of Health, Dr. Nicholas Etches, explains “Whether you’re a recreational user popping a pill, or an entrenched user shooting heroin: you won’t see, smell or taste fentanyl, but, it could very easily kill you.
“You can’t rely on your dealer to keep you safe. Don’t be fooled. Fentanyl is here and it’s killing Albertans. If you’re a user, we want you to get the facts and get Naloxone.”
As part of Alberta’s new provincial Take Home Naloxone program, AHS began handing out Naloxone Kits to opioid users in the Calgary Zone on July 7, 2015. Fifteen kits had been handed out as of August 5, and of those, one has already been used to save a life.
It is believed powdered fentanyl is being imported from China through online sales.
“The RCMP’s Federal Serious and Organized Crime programs in British Columbia and Alberta, working with municipal partners such as CPS and federal enforcement partners, have made significant seizures of fentanyl since 2010. The RCMP nationwide has increasingly been seizing fentanyl in their drug investigations in 2015,” says Superintendent Yvon de Champlain, Officer in Charge of Alberta RCMP Integration and Special Support Services.
“This trend is alarming to all law enforcement in Canada, and locally, it has led to a spike in fentanyl-related overdoses in British Columbia and Alberta. Enforcement efforts such as illustrated today, together with public health initiatives are a critical part of controlling and eliminating this threat to the health of Canadians.”
Anyone with information about fentanyl in Calgary is encouraged to call the CPS Drug Tip Line at 403-428-8100, or email firstname.lastname@example.org.
If you are using drugs, or are with someone who has used drugs, and you or they have any of these symptoms, call 911:
- breathing is slow or not breathing at all
- nails and/or lips are blue
- choking or throwing up
- making gurgling sounds
- skin is cold and clammy
If you are concerned about your own drug use, the drug use of a friend or loved one, or would simply like more information on drug and alcohol use, you can also contact the AHS Addiction & Mental Health 24 Hour Helpline at 1-866-332-2322.